Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 9, 2001, 1:11 AM EDT for Van Buren County, Michigan. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 2001, 1:11 AM EDT (05:11 UTC)
- Expired
- Apr 9, 2001, 2:00 AM EDT
- In force
- 49 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 92 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 1:53 AM EDT | Hail 1 | Bangor, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2363 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 090511 SVRGRR MIC159-090600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 111 AM EDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VAN BUREN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 200 AM EDT * AT 100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 21 MILES WEST OF COVERT...OR ABOUT 10 MILES NORTHWEST OF ST. JOSEPH...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COVERT...SOUTH HAVEN AROUND 140 AM EDT HARTFORD AROUND 145 AM EDT MCDONALD AROUND 150 AM EDT BANGOR...LAWRENCE...LACOTA AROUND 155 AM EDT BREEDSVILLE...GRAND JUNCTION...GLENDALE AROUND 200 AM EDT HAIL UP TO ONE INCH IN DIAMETER IS THE MAIN THREAT WITH THIS STORM. STRONG GUSTY WINDS ARE ALSO POSSIBLE. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR ImN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. EJO/MWH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 10:00 PM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Apr 8, 10:00 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1000 PM EDT SUN APR 8 2001 TWEAKED OVERNIGHT MINS UP A BIT IN UPDATE BASED ON CURRENT OBS AND EXPECTED INCREASE IN CLOUDS OVER NEXT FEW HOURS. TOOK POPS UP TO CATAGORICAL ACROSS SW CWA...AND RAISED POPS ACROSS SOUTHERN HALF OF CWA FROM 60 TO 70 PERCENT. CONVECTION RAPIDLY INCREASING THIS EVENING ACROSS IOWA WITH STORMS RAPIDLY ADVECTING ENE. SHOULD SEE LEADING EDGE OF SHOWERS AND THUNDERSTORMS REACHING THE SW GRR CWA BY 05Z...WITH HEAVIER PRECIP AND CONVECTION FOCUSSED SOUTH OF I-94. MODEL SOUNDINGS SHOW FREEZING LEVELS AROUND 10-11 KFT AT JXN AND AZO...SO HAILERS MAY BE A PROBLEM. LOOKS LIKE THE WARM >FRONT WILL BE FAR ENOUGH SOUTH TO KEEP A STABLE LAYER ACROSS OUR SOUTHERN TIER DEEP ENOUGH TO PRECLUDE MUCH OF A THREAT FROM DOWNBURSTS OR TORNADOES. OSTUNO .GRR...NONE.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 2:00 AM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 30 min |
| Apr 9, 7:22 AM EDT | Severe Thunderstorm Warning | GRR | Eaton, Ingham | 43 min |
| Apr 9, 8:56 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 34 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.